Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Gaining too much weight on meds, yet I can't seem to function w/o them ARGH!

ButterflyPainBButterflyPain Posts: 290
edited 06/11/2012 - 8:43 AM in Depression and Coping
It has been two years of being 40 to 50 lbs heavier than I was before I started Lexapro 10mg and Cymbalta 30mg.
I had a recent set back when I thought I was doing good with what I was eating and I step on the scale and realize I weight 10 lbs more than I did 4 months ago.

I have told my psychatrist of my concerns. So I was on 5 mgs of lexapro for two months trying to get off and then two weeks ago out of nowhere I was hit with a lot of anxiety and depression and pains all over. I went back on 10 mgs and after a week the pains etc lessened and disappeared.

I am going to try to even be more diligent with my diet and add more exercise since I am not active enough. However if I don't lose a few lbs in the next two months or month , I don't know what to do.

If it was 15 lbs gained in total I wouldn't mind, but it is getting out of hand and I don't think that is healthy either.

My doc says cymbalta puts more weight on yet he won't let me off that, cause it helps with "pain." And yet he still says both meds are ones with "Less weight gain" than "others."

I see him on the 26th and not sure what to tell him. I thought I would be off of these by now and that's why I didn't let the weight get to me, but now that I see that I might not be able to , it is upsetting.

Funny how anti-depressants make you feel emotionally better yet when they make you fat, that makes you upset!



  • Butterfly,

    I am with you on this one. I too have gained about 40 lbs. after a change of antidepressants and surgery. This is doubly hard since I had lost approximately 110 lbs in the last couple of years. I feel so out of control with the pain and depression. The drugs do make a difference in my mental health but such a bad difference in my physical health. I really just want off of all medication. Here's hoping.

    Best wishes,

  • Weight gain can be so dismal. I gained 40 lbs when first injured and on lyrica. But I've been on Cymbalta for a year and I managed to lose 45 lbs just by drinking lots of water everyday and cutting back portion size of meals and trying to walk 3 days a week at least. Eat yogurt and fruit for dessert and 2 pieces of dark chocolate a day. Some meds cause so many side effects but drink lots of water and hope you just have temporary weight gain like I had and it will melt away hopefully like mine did. Especially I never used to drink water only pops and juices now I drink over 8 glasses a day. I'm sure that's helped. Good luck. Charry
    DDD of lumbar spine with sciatica to left hip,leg and foot. L4-L5 posterior disc bulge with prominent facets, L5-S1 prominent facets with a posterior osteocartilaginous bar. Mild bilateral foraminal narrowing c-spine c4-c7 RN
  • Bp,

    Pain and weight gain go hand in hand. Most people in pain tend to not be as active. So the idea is to get the pain down so you can become more active. I am with Charry on the water, it certainly helps. I take 120mgs of cymbalta and have lost weight over the past year. I recently have put a few pounds back on but I attribute it more to my inactivity and eating some poor meals lately than my meds. Also there is a benefit to eating healthy as well. Some foods can aide in reducing pain. Water is always a huge plus as well. Hopefully with less pain you can become more active and loose some of the additional weight.
  • Beta blockers (atenolol) effect the conversion of T4 to T3, another words it can slow the function of your thyroid. Of course, it may be a drug that is extremely important for your health, but it is a side effect of the drug.
  • Just saw a show the other day where they were talking about meds and weight gain. When it comes to the anti-* meds there is a difference. According to what they said anti-depressants are not attributed to large weight gains. However, anti-psychotics are attributed to that. So you might want to consider figuring out which category your med falls in.

    Any of the higher level pain killers slow down metabolism from what I understand. So take them and reduce exercise. You have a formula for weight gain. Not good weight gain either. It's all fat that is a bugger to get rid of.

    Also the worst seem to be the nerve pain pills. I can almost guarantee if you take Lyrica you'll pack on the pounds. I've always been thin with mainly high metabolism. Now add in age, pain, and 3 months of Lyrica and poof. 20-30lbs of fat. Now I'm post-op, changed diet, exercise, and slowly wearing it off. I won't say it doesn't hurt exercising and I'm down to almost no meds at all.

    You have to do something to increase your metabolism and clean up your diet.

  • sleeprgirl said:
    Beta blockers (atenolol) effect the conversion of T4 to T3, another words it can slow the function of your thyroid. Of course, it may be a drug that is extremely important for your health, but it is a side effect of the drug.
    I did not know that. Atenolol isn't something I need "need." However I do have Mitral Valve prolapse, and I take it to keep the irregular beats from happening and also it helps to keep my heart rate good , because my anxiety and sometimes my mvp condition can make it a bit too fast at times.
  • Read all your comments and they are all helpful.
    I will try out some of those things.
  • Thanks for posting this.
    I just came off all my pain meds (and finally had to admit I put on 10-15lbs in the last 7 months vs. the 5 I kept trying to say).

    I will say that the drinking of water is HUGE!
    When I allow myself to drink cofee or diet soda instead, I notice a difference in weight but also in pain levels. My pain also stays lower with more hydration.

    I just am thanking you because I didn't realize the side effect was also true for Cymbalta. All things I'm trying to consider on leg pain vs. side effects of meds. So far my leg pain is really bad but is for 1-2 days that I'm in the office and then I work remote from home where I can control it better.

    I hope you find success in the recommendations but I wanted to thank you for posting b/c it was helpful for me to see the responses.
Sign In or Register to comment.